We report a case of erysipelas in a non-small-cell lung cancer patient who was receiving gefitinib.Background
The patient was a 94-year-old woman with stage IV non-small-cell lung cancer (adenocarcinoma) who had been diagnosed by histological examination of a transbronchial lung biopsy specimen. The gene mutation status of the epidermal growth factor (EGFR) was positive. She received gefitinib (250 mg orally once daily) as first-line chemotherapy starting September 14. On October 6, she presented with a 3-week history of acneiform rash and squamae around the nose and fingers. The skin complication resolved in response to topical steroid therapy with 0.1% hydrocortisone butyrate for the nose area and 0.05% β-methasone butyrate propionate for the fingers. Nine days later, she was referred for dermatologic consultation to evaluate erythematous swelling that had appeared 3 days earlier on the face. Her body temperature was 37.1°, and serum C-reactive protein levels were high. She was diagnosed with erysipelas induced by gefitinib, and gefitinib treatment was stopped. The erythematous swellings on the face responded well to systemic antibiotic therapy (intravenous administration of 1 g cefazolin sodium twice daily for 7 days). We believe that this is the first reported case of erysipelas induced by gefitinib.